Every few weeks, Dr. Vanessa Cullins, a board-certified obstetrician/gynecologist and vice president for medical affairs at Planned Parenthood® Federation of America, will be answering your questions here. To ask her your own question, click here.
Dear Dr. Vanessa,
In the summer my roommate and I moved in with two other friends of ours. One of my new roommates uses Depo Provera as her birth control method. And ever since we moved in my hormones have been all over the place. My cramps are worse. Before the move, my PMS wasn’t terribly noticeable, but now I feel like two weeks out of the month I’m liable to burst into tears, or snap cruelly at someone. I was wondering if it was possible my roommate’s use of Depo has been doing this to me, or maybe just another female in the same living environment? And if so, is there anything I can do to fix what’s happening to me without going on hormonal birth control myself?
Your roommate’s use of Depo-Provera cannot affect you. There are a number of possible reasons for what you are experiencing. One is that simply having a roommate — all that goes into sharing space and making concessions — is affecting your moods. But that does not explain your cramps.
It could be premenstrual dysphoric disorder (PMDD). It is like PMS, only much more severe. But it is comparatively rare. Only three to eight percent of reproductive age women have it, while 40 percent have PMS. Symptoms vary, but they are both physical and behavioral. They include abdominal bloating, acne, angry outbursts, anxiety, breast pain or tenderness, change in bowel habits, change in sexual desire, clumsiness, confusion, cramping, crying, depression, dizziness, fatigue, feeling of weight increase, fluid retention, food cravings, headache, hot flushes, increased appetite, insomnia, irritability, loss of concentration, poor coordination, poor impulse control, quick changes in mood, tension, and thirst. These mood changes and physical discomforts can make it difficult for women with PMDD to carry out daily tasks.
You need to be evaluated by a health care provider. The evaluation should include
• a careful history of exactly when you noticed these changes
• questions about what else changed in your life when your symptoms began
• questions about the timing of your symptoms in relationship to your period
• a gynecological examination
To prepare, be sure to mark a calendar with your mood changes, the days of your period, and when they occur. It’s best to have a record of at least three months. Tracking your experience on a calendar will help you and your provider see if there’s a relationship between your symptoms and your menstrual cycle. (It may help you to know that PMS and PMDD occur during the second half of the menstrual cycle, which is about 14 days before the first day of bleeding of your next cycle.)
If you have PMDD, your provider may prescribe a “first-line” therapy with medication such as Sarafem, Zoloft, or Paxil. Dietary changes and exercise may be recommended. Calcium and Vitamin B6 supplements may also be recommended. Other recommendations will be based on specific symptoms you experience. They may include, for example, non-steroidal anti-inflammatory drugs such as ibuprofen for cramping or diuretics for bloating and fluid retention. Although you might not think it, taking combined hormone birth control pills continuously to decrease the number of periods may be perfect for alleviating your worsening symptoms.
Please don’t be afraid to try a number of possible remedies — under the guidance of your health care provider. Trying various therapies may be the only way to find what works best for you.
Hope you feel better soon!